How effective and safe are pepto-bismol and tums (calcium carbonate)? How do they work?

Fairly safe. Both are reasonably safe for short term use. However, long term use can lead to problems. Both work primarily by coating the stomach to help acid effects. With prolonged use the normal bacteria in the GI tract can be depleted and abnormal bacteria can overgrow. Alos prolonged use of peptobismol can cause discoloration of the intestinal tract along with elevated levels of bismuth.

Related Questions

What is more effective in easing indigestion: tums, (calcium carbonate) pepto bismol or alka selzter?

All. Depends on what your "indigestion" is. Tums (calcium carbonate) for gerd or heartburn or excess acid, pepto for upset stomach or loose stools.

I just started weekly b-12 shots for severely low b-12 numbers. I have acid reflux. Is it ok to take Tums (calcium carbonate) or pepto bismol while getting the injections?

Yes, however... It is perfectly fine to use Tums (calcium carbonate) or pepto bismol- these won't interfere with your treatment at all. Ironically, many with reflux (and many with low b12) have low stomach acid rather than too much! You might want to try some of the alternative approaches to treating reflux that are discussed here: http://www. Naturalnews. Com/036336_ppis_acid_reflux_side_effects. Html.

I think its possible I might have food poisoning. But I don't think anything I ate can go bad. Would it be ok if I took pepto bismol or tums (calcium carbonate)?

Go ahead! Why do you think you have food poisoning? What symptoms do you have? Taking pepto or Tums (calcium carbonate) will not do any harm but if you have no symptoms, why do you want to take these medications. It is not a good idea to take any medication, unless it is needed.

Why do I get nausea every night? Me and my body are getting tired of having to take pepto bismol or Tums (calcium carbonate) to deal with it, just to sleep. : (

Gastritis or GERD. I suspect you may have either gastritis (inflammation of the stomach lining) or gerd (gastroesophageal reflux disease or acid reflux). Diet (caffeine, chocolate, alcohol), tobacco, medications (ibuprofen for example), and infections (h. Pylori) can all be possible causes for the inflammation. I would suggest you see your primary care doctor to discuss symptoms and possible treatment options.

I've been feeling really sick for 4 days now. Nausea from morning until night, and a bit of diarrhea. I've tried tums (calcium carbonate) and pepto bismol, not helping.

Gastroenteritis.. This sounds like a case of acute gastroenteritis, either viral or food-borne. Typically these episodes last three to five days and are treated conservatively. Should this last longer than seven days, then you should certainly see a doctor locally for testing, just to make sure nothing else is going on. For now, fluids and lighter fare in the diet.

How do I get rid of the sour gas feeling in my stomach? Tums (calcium carbonate) and pepto don't seem to work

Try Zantac/Prilosec. You can try over the counter zantac (ranitidine)or prilosec (omeprazole) as directe. If that does not relieve your symptoms you should consult your doctor.